Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 266, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 3:30 AM CDT for Day County, Grant County, Roberts County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 3:30 AM CDT (08:30 UTC)
- Expired
- Aug 28, 2016, 4:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Day County, SD, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:30 AM CDT | HAIL 0.75 | 1 Nnw Summit, SD | COFFEE CUP NEAR SUMMIT REPORTS LOTS OF PEA TO DIME SIZE HAIL COVERING THE GROUND. . |
| Aug 28, 3:32 AM CDT | HAIL 1 | 1 N Waubay, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted.
306
WUUS53 KABR 280830
SVRABR
SDC037-051-109-280900-
/O.NEW.KABR.SV.W.0266.160828T0830Z-160828T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHWESTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...
EAST CENTRAL DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 400 AM CDT
* AT 330 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLUE DOG
LAKE...OR 12 MILES EAST OF WEBSTER...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SUMMIT AND RUDEBUSCH CORNER AROUND 340 AM CDT.
FINLEY HEIGHTS HOUSING AROUND 345 AM CDT.
WILMOT...PEEVER AND PEEVER FLATS HOUSING AROUND 355 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4524 9733 4537 9743 4556 9694 4536 9678
TIME...MOT...LOC 0830Z 248DEG 42KT 4535 9726
HAIL...1.00IN
WIND...60MPH
$$
WISE1 follow-up statement
051
WWUS53 KABR 280849
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 AM CDT SUN AUG 28 2016
SDC037-051-109-280900-
/O.CON.KABR.SV.W.0266.000000T0000Z-160828T0900Z/
GRANT SD-ROBERTS SD-DAY SD-
349 AM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHWESTERN GRANT...SOUTHWESTERN ROBERTS AND EAST CENTRAL DAY
COUNTIES...
AT 349 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILMOT...OR 16
MILES SOUTH OF SISSETON...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN GRANT...SOUTHWESTERN ROBERTS AND EAST CENTRAL DAY
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4525 9727 4539 9730 4556 9694 4536 9678
TIME...MOT...LOC 0849Z 248DEG 42KT 4543 9696
HAIL...1.25IN
WIND...60MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:35 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 28, 2:35 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 235 AM CDT SUN AUG 28 2016 .SHORT TERM...(Today through Tuesday Afternoon) Issued at 235 AM CDT SUN AUG 28 2016 The sfc low across Saskatchewan this morning will be impacting our weather in one way or another through Monday afternoon. First, the warm front surging north of our area this morning will put us in the warm sector, then the cold front will sink across the cwa Sunday night before finally exiting to our southeast by 00Z Tuesday. A line of strong showers/thunderstorms continues to track northeast at around 25kts on the WAA. Hail remain the main threat with these storms, with radar estimated storm total rainfall around an inch under the stronger storms. Otherwise for today...hot and dry conditions will be the theme for this afternoon, with temperatures running about 10F above normal for this time of year. This means highs in the mid to upper 90s west of ABR, and in the upper 80s east. With all this heat, and dewpoints in the upper 40s to low 50s west river, RH values will be in the 20s with a few far west areas flirting with the upper teens. On a positive note fire weather wise, winds should remain less than 20mph in that area, even with strong afternoon mixing up over 700mb. While convection will be possible over western MN and much of eastern-southeastern SD Monday evening with the passage of the cold front, will not go quite as high/specific with the 00Z GFS. Could see the need for pops to be increased above the slight chance category as the time nears. Drier high pressure will then work in late Monday night through Tuesday with temps returning to the 80s cwa wide in the afternoon. .LONG TERM...(Tuesday Evening through Saturday) Issued at 235 AM CDT SUN AUG 28 2016 A ridge aloft will remain over the Plains through Friday. Then the flow will shift to the southwest ahead of a trough. Temperatures in the 80s and lower 90s through Saturday will fall to around 80 on Sunday. LLJ activity will increase ahead of a lee side sfc low Thursday night. After a mostly dry start to the extended, shower and thunderstorm chances will increase at the end of the work week. The low will move off the Rockies and through the Dakotas late Friday and Saturday. Then, shortwave activity will increase as the ridge exits and the trough begins to move in. This activity will keep precip in the forecast through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1223 AM CDT SUN AUG 28 2016 VFR conditions are expected through the taf valid period. Isold showers/storms are possible with LLJ overnight, and then again with diabatic heating Sunday afternoon. However with only isold coverage expected will not include in any tafs at this time. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Aug 27, 3:30 AM CDT, 24 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT SAT AUG 27 2016 MNZ039-046-SDZ003>008-010-011-017>023-281100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AND AGAIN OVERNIGHT...SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREATS WITH ANY STRONGER STORMS THIS AFTERNOON WILL BE SMALL HAIL AND GUSTY WINDS...ACROSS MAINLY NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ009-015-016-033>037-045-048-051-281100- WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH CATEGORY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Aug 28, 1:05 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 105 AM CDT SUN AUG 28 2016 SDZ006-011-018-019-280645- CLARK SD-SPINK SD-BROWN SD-DAY SD- 105 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM CDT... AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONDE...TURTON...VERDON...CRANDALL AND FERNEY. LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834 TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814 WISE
Special weather statement, Aug 28, 1:43 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 143 AM CDT SUN AUG 28 2016 SDZ006-011-018>021-280730- GRANT SD-CODINGTON SD-CLARK SD-SPINK SD-BROWN SD-DAY SD- 143 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...WEST CENTRAL GRANT...NORTHERN CLARK...NORTHERN CODINGTON...SOUTHEASTERN BROWN AND SOUTHERN DAY COUNTIES UNTIL 230 AM CDT... AT 142 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRENTFORD TO NEAR RAUVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FLORENCE...BRISTOL...SOUTH SHORE...CONDE...WALLACE...BRADLEY... STRATFORD...BUTLER...VERDON...LILY...CRANDALL...ANTELOPE LAKE... BITTER LAKE...FERNEY...GRASS LAKE...SWAN LAKE... DAKOTA SIOUX CASINO AND CROCKER. LAT...LON 4498 9700 4520 9839 4542 9822 4521 9682 TIME...MOT...LOC 0642Z 224DEG 20KT 4522 9831 4503 9706 WISE
Special weather statement, Aug 28, 2:37 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 237 AM CDT SUN AUG 28 2016 MNZ046-SDZ006>008-011-020-021-280830- BIG STONE MN-GRANT SD-CODINGTON SD-BROWN SD-MARSHALL SD-ROBERTS SD- DAY SD- 237 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG STONE...SOUTHEASTERN MARSHALL...GRANT...SOUTHERN ROBERTS...NORTHEASTERN CODINGTON... SOUTHEASTERN BROWN AND DAY COUNTIES UNTIL 330 AM CDT... AT 237 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANDOVER TO SOUTH SHORE. MOVEMENT WAS NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MILBANK...ORTONVILLE...WEBSTER...BIG STONE CITY...WAUBAY...WILMOT... BRISTOL...SUMMIT...SOUTH SHORE...ROSLYN...CORONA...STOCKHOLM... ANDOVER...EDEN...TWIN BROOKS...ORTLEY...GRENVILLE...TROY... MARVIN AND BUTLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4500 9691 4533 9812 4566 9750 4534 9643 TIME...MOT...LOC 0737Z 239DEG 38KT 4539 9797 4508 9692 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:05 AM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 28, 1:23 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 18 min |
| Aug 28, 1:43 AM CDT | Special Weather Statement | ABR | Day | 47 min |
| Aug 28, 2:01 AM CDT | Severe Thunderstorm Warning | ABR | Codington | 16 min |
| Aug 28, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 8 min |
| Aug 28, 2:37 AM CDT | Special Weather Statement | ABR | Day, Grant | 53 min |
| Aug 28, 2:49 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Aug 28, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 35 min |
| Aug 28, 4:24 AM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 28, 4:49 AM CDT | Special Weather Statement | ABR | Roberts | 41 min |
| Aug 28, 5:03 AM CDT | Special Weather Statement | ABR | Grant | 42 min |
| Aug 28, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 16 min |
| Aug 28, 5:50 PM CDT | Special Weather Statement | ABR | Faulk | 25 min |
| Aug 28, 6:25 PM CDT | Special Weather Statement | ABR | Edmunds | 35 min |
| Aug 28, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.